Virginia, 2010

Hail and Damaging Winds in Virginia, July 8 to 9, 2010

July 8 to 9, 2010 · NWS RNK · 7 events in 5 counties and zones

Low pressure was located off the Carolina coast and spread moisture westward into the area which aided in the development of severe isolated to scattered thunderstorms mainly across the Virginia Southside.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$408,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Low pressure was located off the Carolina coast and spread moisture westward into the area which aided in the development of severe isolated to scattered thunderstorms mainly across the Virginia Southside.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 8, 6:11 PM EST, 1 hour 12 minutes earlier.

Area forecast discussion, Jul 8, 6:11 PM EST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
711 PM EDT THU JUL 8 2010

.SYNOPSIS...
LOW PRESSURE OFF THE CAROLINA COAST WILL SPREAD MOISTURE WESTWARD
INTO THE AREA...AND THIS IS EXPECTED TO HELP GENERATE ISOLATED TO
SCATTERED THUNDERSTORMS INTO TONIGHT. A WEAK COOL FRONT WILL MOVE
SOUTHEAST ACROSS THE AREA SATURDAY...PROVIDING A BETTER CHANCE OF
SHOWERS AND STORMS LATER FRIDAY INTO SATURDAY. WEAK HIGH PRESSURE
WILL FOLLOW THE FRONT BRINGING DRIER AND SOMEWHAT COOLER WEATHER
FOR SUNDAY INTO EARLY NEXT WEEK.
&&

.NEAR TERM /THROUGH FRIDAY/...
STRONG HEATING COMBINED WITH A PLUME OF HIGH MOISTURE SHOULD RESULT
IN ISOLATED TO SCT CONVECTION. AS EXPECTED FROM THIS MORNING
MODIFIED RNK SOUNDING MLCAPE ARE AOA 2000 J/KG.  NORTHEAST TO EAST
FLOW IS INCREASING THIS AFTERNOON INTO TONIGHT AS THE UPPER LOW
RETROGRADES WESTWARD TOWARDS THE OUT BANKS. THE WRFARW-RNK...NAM...
SREF AND GFS SUPPORT THE MENTION OF ISOLATED CONVECTION. ANY
THUNDERSTORM THAT DEVELOPS COULD CONTAIN HEAVY DOWNPOURS AND STRONG
GUSTY WINDS.

ADDED SOME PATCHY FOG TONIGHT ESPECIALLY IN THE WEST. OVERNIGHT LOWS
WILL BE UNSEASONABLE MILD WITH READING CLOSE TO ADJMETBC FROM THE
MID 60S IN THE WEST TO THE LOWER 70S IN THE SOUTHEAST. ON
FRIDAY...THE UPPER LOW OFF THE COAST WILL SLOWLY MERGE WITH A COLD
FRONT TO THE WEST THROUGH FRIDAY NIGHT. THIS WILL FORCE THE UPPER
RIDGE TO THE SOUTHWEST. HIGH TEMPERATURES WILL BE A FEW DEGREES
COOLER FRIDAY NEAR ADJMETBC BUT WITH DEWPOINTS IN THE MID TO UPPER
60S...IT WILL STILL BE MUGGY. PLACED THE HIGHEST POPS IN THE WEST
FOR FRIDAY.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
ONGOING FORECAST OF HIGHER POPS IN THE MTNS FRI NIGHT SEEM
REASONABLE AS THE UPPER TROUGH MOVES INTO THE CENTRAL/SRN APPS WITH
THE COLD FRONT SLOWLY TRACKING INTO THE LEE TROUGH BY 12Z SAT.
DESPITE DEEP MOISTURE WITH PWATS ABOVE 2 INCHES...THE SYSTEM WEAKENS
ENOUGH THRU THE PIEDMONT TO LOWER POPS TO CHANCE CAT. STILL
POTENTIAL FOR HEAVY DOWNPOURS IN THIS ENVIRONMENT THOUGH WILL LEAVE
OUT OF THE WEATHER GRIDS FOR NOW.

THE FRONT WILL LINGER IN THE PIEDMONT SAT DURING THE MORNING B4
SECONDARY WAVE ALOFT AND THE SFC PUSHES ACROSS. DESPITE THIS...THE
SVR THREAT WILL BE MINIMAL DUE TO MORE CLOUD COVER...BUT CANNOT RULE
OUT STRONGER WINDS DOWN TOWARD THE SOUTHSIDE VA AREA SAT AFTN.

BY SAT NIGHT...THE AIRMASS DRIES SOMEWHAT WITH TRANSITION TO
CLEARING SKIES AND HIGH PRESSURE PUSHING INTO THE CENTRAL AND SRN
APPALACHIANS WHILE FRONT SHIFTS TO THE COAST.

SUNDAY SHOULD BE A LESS HUMID DAY IN THE MTNS WITH A WESTERLY TO NW
FLOW AT THE SFC AND ALOFT. IT WILL STILL BE WARM BUT CLOSE TO
NORMAL. THE DEWPOINTS MAY STAY UP ALONG THE PIEDMONT SINCE THE FRONT
ACROSS THE COAST WILL BE HOLDING THE DRY POCKET BACK OVER THE MTNS.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
KEEPING THE FORECAST CLOSE TO HPC PREFERENCE OF ENSEMBLES BLENDED
WITH 00Z ECMWF. STILL LOOKING AT EXTENDED PERIOD OF TYPICAL SUMMER
HERE IN THE EAST WITH INCREASED HUMIDITY AS TROUGH REMAINS ACROSS
THE MS VALLEY EAST TO THE OHIO VALLEY AND FLOW WILL BE MORE SW TO
SOUTH. FRONTS WILL WEAKEN AS THEY MOVE TOWARD THE MTNS TUESDAY...BUT
WITH INCREASED SFC DEWPOINTS AND CONVERGENCE SHOULD SEE A CHANCE OF
POPS TUE-WED.

HIGH TEMPS WILL BE AT OR JUST ABOVE NORMALS WITH THE HIGHER MOISTURE
CONTENT IN THE AIR KEEPING OVERNIGHT LOWS ABOVE NORMAL...IN THE MID
60S TO LOWER 70S.

ON THURSDAY...THERE IS A WEAK CONVERGENT AXIS LEFT OVER THE SE BUT
WILL KEEP SLIGHT CHANCE POPS IN FOR NOW.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
WIDELY SCATTERED SHRA/TSRA CONTINUE TO DEVELOP AND PIVOT OFF TO
THE SW THIS EVENING...MAINLY FROM THE BLUE RIDGE SE INTO THE PIEDMONT
AROUND KDAN. EXPECT MAY SEE MORE TSRA DEVELOP AROUND KROA DESPITE
LOSS OF HEATING GIVEN INSTABILITY SO INCLUDED A VICINITY/TEMPO
MENTION OF MVFR CONDITIONS THERE THRU ABOUT MIDNIGHT. ALSO STORMS
ENCROACHING ON KDAN WILL LIKELY MAKE FOR AN HOUR OR TWO OF
MVFR/IFR WITH GUSTS TO 35 KTS POSSIBLE. EXPECT ALL OTHER SITES TO
REMAIN VOID OF CONVECTION IN THE NEAR TERM SO WONT INCLUDE ATTM.

OTRW WEAKENING HIGH PRESSURE AT THE SURFACE AND ALOFT OVER THE
REGION WILL PROVIDE MAINLY VFR CONDITIONS LATER TONIGHT. INCREASING
LOW LEVEL MOISTURE IN AN ONSHORE EASTERLY FLOW WILL CREATE
POCKETS FOG/HAZE INTO EARLY FRIDAY...ESPCLY AFTER MIDNIGHT THRU
DAYBREAK WHEN PERIODS OF MVFR LIKELY AT A FEW SITES. UPPER LOW
ALONG THE COAST STARTS TO LIFT OUT FRIDAY AS A COLD FRONT SLOWLY
APPROACHES FROM THE NW LATE IN THE DAY. LOOKS LIKE WILL STAY IN A
VFR BUT HAZY REGIME BETWEEN THESE TWO SYSTEMS UNTIL LATE FRIDAY
WHEN SOME PRE- FRONTAL STORMS LIKELY MOVE INTO THE FAR WESTERN
AREAS. CONFIDENCE HIGH ENOUGH THAT HAVE INCLUDED A CB/VCTS MENTION
ACROSS THE SE WVA LOCATIONS TOWARD THE END OF THE TAF PERIOD
FRIDAY...AND CB AT KROA...BUT LITTLE CONVECTIVE MENTION OUT EAST.

MORE WIDESPREAD SHOWERS AND THUNDERSTORMS WITH MVFR/POSSIBLE IFR
ARE EXPECTED ACROSS THE ENTIRE AREA FRIDAY NIGHT INTO SATURDAY AS
A WEAK COLD FRONT SLIDES THROUGH THE REGION. DRIER WEATHER UNDER
VFR CONDITIONS WILL RETURN AGAIN ON SUNDAY AND LINGER INTO EARLY
NEXT WEEK.

&&

.CLIMATE...

RECORD HIGH MINIMUM TEMPERATURES FOR JULY 8TH

ROANOKE...75 IN 1977
LYNCHBURG...73 IN 1993
DANVILLE...74 IN 1993
BLACKSBURG...67 IN 1994
BLUEFIELD...71 IN 1977

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH/JJ/KK
NEAR TERM...KK
SHORT TERM...WP
LONG TERM...WP
AVIATION...JH/JJ/KK
CLIMATE...
Hazardous weather outlook, Jul 8, 3:28 PM EST, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
428 PM EDT THU JUL 8 2010

NCZ004>006-092030-
STOKES-ROCKINGHAM-CASWELL-
428 PM EDT THU JUL 8 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA.

.DAY ONE...TONIGHT.

AN AIR QUALITY ALERT IS IN EFFECT FROM 6 AM TO 9 PM EDT TODAY.
A CODE ORANGE AIR QUALITY ACTION DAY FOR THE TRIAD REGION OF NORTH
CAROLINA FOR GROUND LEVEL OZONE.

HEAT INDEX VALUES THIS AFTERNOON WILL BE AROUND 100 DEGREES.
ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS
AFTERNOON INTO THIS EVENING. A FEW MAY PRODUCE HEAVY DOWNPOURS AND
STRONG WIND GUSTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

AN AIR QUALITY ALERT WILL ALSO BE IN EFFECT FROM 6 AM TO 9 PM EDT
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003-019-020-VAZ022>024-032>035-043>047-058-059-092030-
SURRY-WILKES-YADKIN-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
428 PM EDT THU JUL 8 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

HEAT INDEX VALUES THIS AFTERNOON WILL BE AROUND 100 DEGREES.
ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS
AFTERNOON INTO THIS EVENING. A FEW MAY PRODUCE HEAVY DOWNPOURS AND
STRONG WIND GUSTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-002-018-VAZ007-009>020-WVZ042>045-092030-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-MERCER-
SUMMERS-MONROE-GREENBRIER-
428 PM EDT THU JUL 8 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 8, 6:54 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
754 PM EDT THU JUL 8 2010

NCZ018-090030-
WATAUGA NC-
754 PM EDT THU JUL 8 2010

...A STRONG THUNDERSTORM WILL AFFECT WATAUGA COUNTY...

AT 753 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER BLOWING
ROCK...MOVING SOUTH AT 5 MPH.

WIND GUSTS TO 30 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR MOSES CONE MEMORIAL PARK AROUND 800 PM AND
BLOWING ROCK AROUND 815 PM.

LAT...LON 3612 8162 3613 8176 3623 8170 3621 8158

DS

The radar

The Roanoke radar (KFCX), 71 km away, was scanning. The volume nearest the first event began at 00:21 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail, 1 lightning. Local standard time, as filed.

Hail, Galax (C)

When
July 8, 7:23 PM EST to 7:28 PM EST
Where
Galax (C) County, 0.89 mi SW of Galax
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.660, -80.930

Nickel size hail was reported at the intersection of South Lafayette Street and West Oldtown Street.

Thunderstorm Wind, Franklin

When
July 8, 8:26 PM EST
Where
Franklin County, Retreat
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
County Official
Coordinates
37.050, -80.000

A tree was blown down on Callaway Road.

Thunderstorm Wind, Franklin

When
July 8, 8:28 PM EST
Where
Franklin County, 1.3 mi ESE of Callaway
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
37.010, -80.030

Power lines were blown down at 1995 Callaway Road.

Thunderstorm Wind, Franklin

When
July 8, 8:32 PM EST
Where
Franklin County, 0.55 mi W of Rocky Mt
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
County Official
Coordinates
37.000, -79.890

One tree was blown down on Pell Avenue.

Thunderstorm Wind, Patrick

When
July 8, 9:13 PM EST
Where
Patrick County, Ararat
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
36.600, -80.520

Several trees were blown down in Ararat.

Thunderstorm Wind, Bedford

When
July 8, 11:16 PM EST
Where
Bedford County, 3.07 mi WNW of Lowry
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
37.370, -79.480

Several trees were knocked down by thunderstorm winds on Centerville Road.

Lightning, Henry

When
July 9, 5:20 PM EST
Where
Henry County, 0.67 mi N of Philpott
Property damage
$400,000
Reported by
Newspaper
Coordinates
36.790, -80.002

Lightning struck a two-story brick house with a full basement, catching it on fire. The house and all its contents were destroyed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2010Every state in 2010This day in weather historyWarnings in Virginia, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 243003, 243007, 243010, 243012, 243017, 243018, 244498.